MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE II SYSTEM CONTROLLER; VENTRICULAR (ASSISST) BYPASS

THORATEC CORPORATION HEARTMATE II SYSTEM CONTROLLER; VENTRICULAR (ASSISST) BYPASS
Model Number 106762
Medical Device Problem Codes Disconnection (1171); Complete Loss of Power (4015)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/06/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The previous driveline repair was reported in mfr report #2916596-2020-03843.No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is completed.
 
Event or Problem Description
Related manufacturer reference number: 2916596-2021-06881.It was reported that the patient presented in clinic with alarms while on battery power.It appeared to be no external power, despite patient claimed he walked out the door.Upon examination of the history, a pump stop was noted.The patient had a history of short to shield with an external repair in (b)(6) 2020.A log file review showed a pump stop event on (b)(6) 2021 at 07:01am while on using the power module and there were no further pump stops in the log.There were a few low voltage no external power events on (b)(6) 2021 at 12:33, 12:24, and 12:31 while using battery power and appeared to be an issue with the battery clips/14v batteries.There was potentially a weak connection between the battery clips and the power leads on the controller.The driveline repair in july 2020 was successful and the patient was on an ungrounded cable.There was not enough evidence to call this event a short to shield but the patient was planned to return in a couple weeks.The battery clips would be exchanged to see if that will resolve the low voltage/no external power issues.The battery clips were exchanged and the black power cord alarmed again for disconnection.The controller was replaced with suspected pin error.The alarm resolved following the controller exchange.
 
Additional Manufacturer Narrative
Manufacturer investigation conclusion: the reported event of atypical low voltage and power cable disconnect alarms as well as a no external power alarm active was confirmed via the submitted log file.The heartmate ii system controller (serial number (b)(6)) was returned to abbott for analysis and a log file was downloaded.The downloaded log file (labeled ab121407) and the submitted log file (labeled ab101213) contained partially combined overlapping data spanning approximately 4 days ((b)(6) 2021 ¿ (b)(6) 2021).The log file also captured an atypical no external power alarm active on (b)(6) 2021 at 12:24:24 and 12:31:23 due to a dual power cable disconnect.This was the result of both power leads measuring approximately 0 volts and being disconnected from external power simultaneously.The alarms resolved when external power was restored to the power leads and pump speed was not affected by the alarm.Additionally, the log file captured intermittent atypical power cable disconnect alarms active while connected to battery power due to the rsoc voltage in the black and white power cable dropping to approximately 0 volts.The alarms resolved when the rsoc voltage in the black and white power cable were restored to their expected voltage thresholds.The root cause of the no external power alarm was determined to be a user error in which both system controller power cables were disconnected from external power at the same time; however, the root cause of the power cable disconnect alarm could not be determined through this analysis.The device history records were reviewed and the records revealed the heartmate ii system controller (serial #: (b)(6)) was manufactured in accordance with manufacturing and qa specifications.(b)(6) was shipped from abbott on (b)(6) 2021.Heartmate ii instructions for use (rev.C) section 7 entitled ¿alarms and troubleshooting¿ and heartmate ii patient handbook (rev.C) section 5 entitled ¿alarms and troubleshooting¿ addresses how to properly interpret and troubleshoot all system alarms, including no external power and power cable disconnect alarms.Heartmate ii instructions for use (ifu) (rev.C) section 3 ¿ ¿powering the system¿ and the heartmate ii patient handbook (rev.C) section 3 ¿ ¿powering the system¿ addresses how to properly switch between power sources.The patient handbook cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE II SYSTEM CONTROLLER
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
bob fryc
6035 stoneridge drive
pleasanton, CA 94588
7818528204
MDR Report Key12961470
Report Number2916596-2021-06882
Device Sequence Number5409663
Product Code DSQ
UDI-Device Identifier00813024013013
UDI-Public00813024013013
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 02/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date10/30/2023
Device Model Number106762
Device Catalogue Number10005080
Device Lot Number7747372
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/12/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/10/2021
Supplement Date Received by Manufacturer02/04/2022
Initial Report FDA Received Date12/08/2021
Supplement Report FDA Received Date02/22/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/30/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age70 YR
Patient SexMale
Patient Weight106 KG